Hail, Marshall
- When
- March 2, 3:25 PM CST
- Where
- Marshall County, 5.04 mi ESE of Willis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.860, -96.750
As a vigorous upper wave approached from the west, increasing moisture and wind shear fostered an environment favorable for severe convection. Scattered severe thunderstorms developed across north Texas, along and north of a stationary front, and moved into southern and southeastern Oklahoma during the afternoon of the 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a vigorous upper wave approached from the west, increasing moisture and wind shear fostered an environment favorable for severe convection. Scattered severe thunderstorms developed across north Texas, along and north of a stationary front, and moved into southern and southeastern Oklahoma during the afternoon of the 2nd. A few reports of severe hail and wind were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 2, 2:22 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 222 PM CST Thu Mar 2 2023 ...New SHORT TERM... .SHORT TERM... (This afternoon through tonight) Issued at 217 PM CST Thu Mar 2 2023 A warm front, moving through northern parts of the DFW metro area, will continue to lift slowly northward through the afternoon. Surface winds ahead of the front are generally light with the flow more backed across southeast Oklahoma (although light). A few storms have developed along this boundary over the past hour and are moving quickly to the northeast. Overall thunderstorm coverage has increased during the last hour and this trend will continue, as a compact upper low approaches far west Texas late this afternoon. Long, straight hodograph shapes and moderate instability will favor large hail, especially if low-level shear remains weak through the afternoon and evening. If the warm front can make it far enough northward, which is beginning to appear unlikely, there may be a window of opportunity for tornadoes across far southern Oklahoma. Higher PW air is across parts of east Texas and points to the east; however, storms will be capable of producing 1 to 2 inches of rainfall in a short period of time. This will be especially true across south central and southeast Oklahoma. Later this afternoon and tonight, precipitation chances will increase into parts of central and northern Oklahoma. Unfortunately for west central and northwest Oklahoma the chances for meaningful precipitation amounts appear low. && .LONG TERM... (Friday through next Wednesday) Issued at 148 PM CST Thu Mar 2 2023 Today's storm system will be lifting quickly northeastward away from our area Friday morning, with any lingering showers ending by mid morning across north-central Oklahoma. There won't be much in the way of cold air behind it, and with rising heights and a return to south winds this weekend, expect a warming trend through early next week. This, combined with gusty winds, will likely lead to at least elevated to near-critical fire weather concerns out west Sunday and Monday. As we head towards the middle of next week we will see a bit of a pattern shift as high-latitude blocking across eastern Canada forces expansive surface ridging to our north to push southward into our area. The front may push into northern Oklahoma as early as Monday afternoon, making for a tricky temperature forecast there. Cooler temperatures will then overspread the rest of the region by Tuesday and likely persist for much of next week. Southwest flow aloft may lead to overruning precipitation for parts of the area Tuesday and Wednesday as well ahead of another trough over the western US. Additional precipitation chances appear possible into the end of next week as the trough moves eastward, but model spread increases significantly by this time regarding the evolution of the trough. A warm front, moving through northern parts of the DFW metro area, will continue to lift slowly northward through the afternoon. Surface winds ahead of the front are generally light with the flow more backed across southeast Oklahoma (although light). A few storms have developed along this boundary over the past hour and are moving quickly to the northeast. Overall thunderstorm coverage has increased during the last hour and this trend will continue as a compact upper low approaches far west Texas late this afternoon. Long straight hodograph shapes and moderate instability will favor large hail hail, especially if low- level shear remains weak through the afternoon and evening. If the warm front can make it far enough northward, which is beginning to appear unlikely, there may be a window of opportunity for tornadoes across far southern Oklahoma. Higher PW air is across parts of east Texas and points to the east, however storms will be capable of producing 1 to 2 inches of rainfall in a short period of time., especially across south central and southeast Oklahoma. Later this afternoon and tonight, precipitation chances will increase into parts of central and northern Oklahoma. Unfortunately for west central and northwest Oklahoma the chances for meaningful precipitation amounts appear low. Ware && .AVIATION... (18Z TAFS)A warm front, moving through northern parts of the DFW metro area, will continue to lift slowly northward through the afternoon. Surface winds ahead of the front are generally light with the flow more backed across southeast Oklahoma (although light). A few storms have developed along this boundary over the past hour and are moving quickly to the northeast. Overall thunderstorm coverage has increased during the last hour and this trend will continue as a compact upper low approaches far west Texas late this afternoon. Long straight hodograph shapes and moderate instability will favor large hail hail, especially if low- level shear remains weak through the afternoon and evening. If the warm front can make it far enough northward, which is beginning to appear unlikely, there may be a window of opportunity for tornadoes across far southern Oklahoma. Higher PW air is across parts of east Texas and points to the east, however storms will be capable of producing 1 to 2 inches of rainfall in a short period of time., especially across south central and southeast Oklahoma. Later this afternoon and tonight, precipitation chances will increase into parts of central and northern Oklahoma. Unfortunately for west central and northwest Oklahoma the chances for meaningful precipitation amounts appear low. Issued at 1140 AM CST Thu Mar 2 2023 Elevated convection across northeast Oklahoma should mainly remain east of SWO/PNC through the early morning with a better chance of showers from shallow convection. Farther south, the convection across western north Texas may gradually weaken some as it moves north but could impact SPS and LAW during the early to mid afternoon. More widespread showers and storms are expected to develop during the afternoon, as a strong upper level trough moves across western and northern Texas this evening and overnight. Wind direction during the TAF period should be northeast with a gradually change to the north (with increasing wind speed this evening and overnight). MVFR ceilings will prevail this afternoon at most sites, but may lower to IFR during the evening and overnight hours. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 37 59 39 63 / 90 30 0 0 Hobart OK 35 62 37 63 / 70 0 0 0 Wichita Falls TX 39 63 41 69 / 80 0 0 0 Gage OK 29 61 32 59 / 20 0 0 0 Ponca City OK 37 59 36 62 / 80 50 0 0 Durant OK 42 61 40 68 / 100 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through late tonight for OKZ048-052. TX...None. && SHORT TERM...06 LONG TERM....08 AVIATION...06
Hazardous Weather Outlook National Weather Service Norman OK 313 PM CST Thu Mar 2 2023 OKZ004>048-050>052-TXZ083>090-032115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 313 PM CST Thu Mar 2 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms are expected today across south-central into southeast Oklahoma, mainly between 3 PM and 10 PM. The primary severe hazard is large hail, though damaging winds and a few tornadoes are also possible, especially near the Red River vicinity. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across southeast Oklahoma should prepare for severe weather operations between 3 PM and 10 PM today. .Heavy Rainfall... Isolated flash flooding is possible across southeastern Oklahoma from this evening into early Friday morning. .Winter Weather... A period of a rain-snow mix, perhaps briefly all snow, is possible across northern Oklahoma from late this evening into early Friday. Accumulations are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Fire Weather... Elevated to perhaps near-critical fire weather conditions are expected across far western Oklahoma and western-north Texas during both Sunday and Monday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
123 PM CST Thu Mar 2 2023
OKZ044-045-TXZ086-090-022015-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-
123 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of west central
Jefferson, southeastern Cotton, northern Clay and southeastern
Wichita Counties through 215 PM CST...
At 122 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Wichita Falls, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Wichita Falls, Burkburnett, Henrietta, Iowa Park, Petrolia,
Byers, Dean, Jolly, Sheppard AFB, northern Lake Arrowhead, Pleasant
Valley, Charlie and Cashion.
This includes Interstate 44 between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9842 3384 9844 3394 9844 3390 9869
3412 9858 3418 9812 3389 9804 3373 9842
TIME...MOT...LOC 1922Z 228DEG 49KT 3389 9858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TLSpecial Weather Statement
National Weather Service Norman OK
147 PM CST Thu Mar 2 2023
OKZ044-045-TXZ086-089-090-022015-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-Archer TX-
147 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of west central
Jefferson, southeastern Cotton, northern Clay, northeastern Archer
and southeastern Wichita Counties through 215 PM CST...
At 147 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Wichita Falls, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Iowa Park, Holliday, Petrolia,
Scotland, Byers, Dean, Windthorst, Jolly, Lake Arrowhead, Sheppard
AFB, Lakeside City, Pleasant Valley, Charlie and Cashion.
This includes Interstate 44 between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 9853 3379 9876 3412 9858 3418 9811
3389 9803
TIME...MOT...LOC 1947Z 209DEG 52KT 3380 9855
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TLSpecial Weather Statement
National Weather Service Norman OK
151 PM CST Thu Mar 2 2023
TXZ084>089-022015-
Wichita TX-Archer TX-Foard TX-Knox TX-Wilbarger TX-Baylor TX-
151 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita, southeastern Foard, eastern Knox, southern
Wilbarger and Baylor Counties through 215 PM CST...
At 151 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Red Springs, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Iowa Park, Goree, Red Springs, Lake Diversion, Dundee,
Westover, Bomarton, Lake Kemp, Mabelle, Vera, Mankins, Grayback, Lake
Kickapoo and Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3346 9965 3373 9966 3403 9919 3397 9866
3352 9884 3346 9919
TIME...MOT...LOC 1951Z 212DEG 49KT 3369 9932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TLSpecial Weather Statement
National Weather Service Norman OK
216 PM CST Thu Mar 2 2023
OKZ037-044-TXZ085-086-088-089-022045-
Tillman OK-Cotton OK-Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
216 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of western Cotton,
southeastern Tillman, northwestern Archer, Wichita, southeastern
Wilbarger and northeastern Baylor Counties through 245 PM CST...
At 216 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Iowa Park, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Wichita Falls, Burkburnett, Iowa Park, Electra, Holliday,
Grandfield, Randlett, Devol, Cookietown, Lake Diversion, Dundee,
Mankins, Lake Kickapoo, Sheppard AFB, Pleasant Valley, Haynesville
and Cashion.
This includes Interstate 44 between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3365 9909 3416 9891 3441 9841 3363 9861
TIME...MOT...LOC 2016Z 212DEG 49KT 3391 9881
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TLSpecial Weather Statement
National Weather Service Norman OK
231 PM CST Thu Mar 2 2023
OKZ050-051-022100-
Love OK-Marshall OK-
231 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of eastern Love and
Marshall Counties through 300 PM CST...
At 231 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Gainesville, moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madill, Marietta, Kingston, Thackerville, Lebanon, Willis, Woodville,
Lake Texoma, Little City and Oakland.
This includes Interstate 35 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3372 9715 3376 9719 3382 9721 3384 9717
3388 9718 3407 9702 3407 9697 3417 9694
3407 9655 3384 9677 3387 9681 3385 9686
3396 9692 3395 9698 3385 9702 3385 9709
3382 9705 3380 9709 3373 9709
TIME...MOT...LOC 2031Z 215DEG 60KT 3367 9709
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
259 PM CST Thu Mar 2 2023
OKZ032-043-022130-
Coal OK-Hughes OK-
259 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of Coal and south
central Hughes Counties through 330 PM CST...
At 259 PM CST, Doppler radar was tracking a strong thunderstorm near
Clarita, moving northeast at 50 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tupelo, Bromide, Centrahoma, Olney and Clarita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3442 9635 3442 9651 3443 9652 3454 9651
3468 9643 3468 9641 3473 9641 3483 9635
3476 9609 3473 9609
TIME...MOT...LOC 2059Z 210DEG 42KT 3452 9641
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BunkerThe Dallas/Ft Worth radar (KFWS), 152 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
An outbuilding was damaged on Edge Road. Power poles and one tree were also down near Lark Road.
Roof damage occurred to the Dairy Queen in Caddo. Power lines were also blown down.
Estimated wind gust of 100 mph, though no additional information regarding this report was received. Wind speed represents estimation via radar. Uncorroborated reports of damage to nearby utility poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076394, 1076395, 1076409, 1076396, 1076410, 1076842.